MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO POWER DRIVER; Needle, hypodermic, single lumen

TELEFLEX MEDICAL EZ-IO POWER DRIVER; Needle, hypodermic, single lumen
Model Number IPN915667
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2022
Type of Reportable Event Malfunction
Event or Problem Description
Reported issue: medics tested driver serial number (b)(4) prior to shift and it worked fine.Then showed up on scene and the driver had no power to insert in the tibia.At that time the medics grabbed a second driver j27798 from another crew and began inserting on the patient.During the insertion the driver failed and stopped working all together and failed to insert the needle fully.At this point medics were able to complete insertion manually.The patient's condition was reported as unknown.
 
Additional Manufacturer Narrative
(b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Event or Problem Description
Reported issue: medics tested driver serial number (b)(6) prior to shift and it worked fine.Then showed up on scene and the driver had no power to insert in the tibia.At that time the medics grabbed a second driver (b)(6) from another crew and began inserting on the patient.During the insertion the driver failed and stopped working all together and failed to insert the needle fully.At this point medics were able to complete insertion manually.The patient's condition was reported as unknown.
 
Additional Manufacturer Narrative
(b)(4).Ez-io driver 9058 (sn (b)(6)) was returned for evaluation.Upon receipt, the driver was visually inspected.There were scratches on the device which are indicative of normal wear.When the trigger was pulled the driver was operable and a blinking red led light was displaying.The driver was then subjected to simulated sawbone insertions per driver ifu.This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst case scenario for io insertion.Two (2) sawbones with medium (50 lbs/ft3) and hard (105 lbs/ft3) hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch while applying approximately 8 lbs.Of force on a weight scale.Approximately 5 to 8 lbs.Of force is necessary to penetrate bone.Below are the test results: medium profile (50 lbs/ft3) insertion 1: stall at 3.75 secs insertion 2: n/ainsertion 3: n/a hard profile (105 lbs/ft3); insertion 1: n/a; insertion 2: n/a; insertion 3: n/a.The driver experienced a complete stall during the first attempt in the medium sawbone testing at 3.75 seconds.The complaint has been confirmed.The driver was opened to test and record operating characteristics.Battery voltage measured at 18.08 dc volts without being activated.Battery voltage measured as 10.90 dc volts when button was activated and voltage reached a stable level.Stable defined as when whole numbers (e.G., 6 volts, 7 volts, etc.) stop changing (ignoring numbers after the decimal point).The measured voltage is slightly lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.The eeprom was parsed and the results reveal the charge count was 15,668 ,180 and the cycle count was 425.The recorded charge count supports a depleted battery as the charge count exceeded the maximum depletion value of 15,300,000 per ver0190 accel biotech firmware verification test report.The cycle count of 425 (trigger activations) is significant as it substantiates driver usage with considerations to bone density, average insertion time, storage, and frequency of testing.The motor/gearbox assembly were connected to dc power supply (id c05319) and set to approximately 18v.When the trigger was pulled the motor and gear box were operable.A blinking red led light display was still observed.Upon disassembly, it was revealed that there was a torn rubber seal inside the driver.The damaged rubber seal is a design related issue.It is possible that the torn rubber seal could have applied increased resistance to the driver shaft in use, potentially accelerating battery end of life.However, this driver is approximately 7 years old and has a high volume of trigger activations, revealing a long useful life.Additionally, there were no signs of the rubber seal protruding out of the device and it did not impact driver sound or operation with no load applied.Therefore, testing confirms the failure is related to battery depletion due to normal wear.A copy of the manufacturing dhr file was reviewed.No recorded results of manufacturing issues or anomalies were reported.Two ifus will be referenced for this investigation.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking".The ez-io needle ifu states, "squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the device history record found that the driver passed all the release criteria.The device was released in 09/2015 and is approximately 7 years old.The complaint has been confirmed.Functional testing confirmed that the driver failed.Per the eeprom data analysis and battery testing, the failure is the result of battery depletion due to normal wear.No other corrective/preventative actions will be assigned.The complaint has been confirmed.Functional testing confirmed that the driver failed.Per the eeprom data analysis as well as battery and motor testing, the failure is the result of battery depletion due to normal wear.It should be noted that the driver operated as designed.Once the battery reaches a quantified low energy level, the red blinking light will activate signaling that the driver has approximately 10% energy reserve left.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking".Therefore, the root cause is unintentional user error - normal wear.No further action is required.Teleflex will continue to monitor and trend on complaints of this nature.

Brand Name
EZ-IO POWER DRIVER
Common Device Name
Needle, hypodermic, single lumen
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
9194332672
MDR Report Key15854108
Report Number3011137372-2022-00224
Device Sequence Number5390625
Product Code FMI
UDI-Device Identifier10816000013813
UDI-Public10816000013813
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN915667
Device Catalogue Number9058
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2022
Supplement Date Received by Manufacturer12/19/2022
Initial Report FDA Received Date11/23/2022
Supplement Report FDA Received Date12/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown